What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 3:07 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 3:07 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
407 PM EDT Sun Aug 12 2018
.SYNOPSIS...
A trough of low pressure will remain west of the area through
Monday...bringing a period of unsettled weather to the region.
The trough moves east of the region on Tuesday and mainly dry
weather is expected on Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 400 PM EDT Sunday...
Latest WV satellite clearly shows the upper-level low spinning
over the Ohio River Valley. Thunderstorms have developed
throughout Virginia and the Carolinas as a large part of the
eastern CONUS continues to be under moist SW flow aloft. Closer
to our area, isolated to scattered showers and t-storms have
developed over far SE VA/NE NC. However, the main (broken) line
of t-storms has formed along and ahead of a frontal boundary
over the Piedmont. This line of storms will steadily move
eastward through the evening hours. While the t-storms over SE
VA/NE NC will dissipate by (or shortly after) sunset, the
western area of t-storms will only gradually weaken through the
night (should finally give way to scattered showers over SE
VA/NE NC after 2 AM). Anticipate that the line of t-storms will
impact the Richmond area between now and 9 PM. Main threats
again will be gusty winds and heavy rain possibly leading to
localized flooding. Anticipate that the highest flood threat
will be in urban areas in addition to spots that saw heavy
rainfall yesterday. Overnight lows will drop into the upper 60s
NW to the low-mid 70s in SE VA/NE NC.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 400 PM EDT Sunday...
While isolated to scattered showers may persist over the eastern
part of the CWA Monday morning, expect additional t-storms to
develop Monday afternoon (most numerous northeast of a Farmville to
Williamsburg line) as the aforementioned upper-level low will still
be located to our northwest. Currently have PoPs between 35-60%
Monday afternoon (highest NE, lowest SW). While Monday will not be a
complete wash out, periods of locally heavy rain will again be
possible with any showers/t-storms that form, and will continue to
note this potential in the HWO. All of the latest 12/12z guidance is
in agreement that the upper low will be located well northeast of
the region by Tuesday afternoon. This will allow the best moisture
to be pushed to the east of the CWA. Despite this, isolated to
scattered showers/t-storms are possible across the region from
Tuesday afternoon through late Tuesday evening. Have PoPs no higher
than 30% on Tuesday, and continue to anticipate that most areas will
stay dry. Wednesday will be dry across the entire CWA as sfc high
pressure settles into the Appalachians and the trough of low
continues to move away from the region.
Expect highs in the mid to upper 80s on Monday and Tuesday, warming
to around 90 on Wednesday (as we will have partly to mostly sunny
skies and dry conditions). Overnight lows will be in the mid to
upper 60s inland with low 70s expected in coastal areas.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...
Latest runs of the GFS/ECMWF/GEM continue in good agreement for the
beginning of the medium range Wed night through early Fri, then
diverge quite a bit going into next weekend. Wed night/Thu/Thu night
look dry under the influence of ridging aloft and a developing
trough into the upper midwest/western Great Lakes. Thu looks mostly
sunny and will likely be the hottest day of the week with highs into
the lower to mid 90s inland and upper 80s/lower 90s near the coast.
Dew pts should mix out to the mid/upper 60s to lower 70s so heat
indices are not expected to become headline worthy. The ridge breaks
down Fri into the weekend, the GFS and GEM being faster at doing
this than the ECMWF and WPC progs. Will have mainly diurnal/aftn-
evening tstms Fri with PoPs to 30-40% (would be higher if GFS
verifies and lower if ECWMF is correct). Highs Fri into the lower
90s most areas. The GFS/GEM are then drier by the weekend, while the
ECMWF slows the front down and stalls it in the vicinity of the
region. The latter solution seems more plausible given the time of
year and is generally more supported by WPC and superblend. Will
therefore maintain chc PoPs both Sat/Sun. Temperatures will cool off
a few degrees for highs (mainly 85-90 F) given more clouds and
moisture. Lows will be mainly in the upper 60s to lower-mid 70s
through the entire period.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 145 PM EDT Sunday...
Variable cloudiness this aftn with mainly VFR conditions now
that cigs have risen above 3,000 ft most places. Spotty showers
are starting to develop, with an increase in coverage of
showers/tstms expected over the next few hrs. Appears the best
chance for tstms to affect main terminals will be from about 20Z
through 00Z inland and 22Z-03Z near the coast. Have terminal-
specific TEMPO groups in all the TAF sites for 2-3 hrs somewhere
within that timeframe. Brief IFR/LIFR vsbys are likely in heavier
downpours with cigs mainly MVFR. Marginal risk for severe storms,
so locally gusty/strong winds will be possible, though minimal
in overall coverage. At least some scattered showers are
expected to persist through much of the night. Patchy fog/areas
of low stratus are most probable over the Piedmont (west of main
terminals) but will be possible at any location depending on how
much rainfall occurs.
OUTLOOK...Another day with mainly diurnal convection expected
Monday/coverage of showers/tstms will tend to be a little lower
than today. Improving conditions and decreased chances for
precipitation are expected Tue-Thu.
&&
.MARINE...
As of 330 PM EDT Sunday...
Benign marine conditions this afternoon with winds averaging less
than 15 knots over the waters. A frontal boundary remains near the
waters allowing for variable wind directions this afternoon. Biggest
hazard to boaters the afternoon through tonight will be the
potential for showers and thunderstorms. A few thunderstorms may
produce gusts in excess of 30 knots through the first half of
tonight. Variable winds become WSW by Tuesday as the front moves
offshore and high pressure builds back into the region. Winds are
expected to remain at or below 15 knots through the forecast period
outside of any showers or thunderstorms. Waves remain around 1 foot
and seas around 2 feet except near 3 feet at times out 20 nm.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI
LONG TERM...LKB
AVIATION...LKB
MARINE...AJB
Hazardous weather outlook, Aug 12, 2:58 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Sun Aug 12 2018
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-132000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
358 PM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered to numerous showers and thunderstorms are expected through
the overnight hours. Heavy downpours and gusty winds will be
possible in any thunderstorm, with localized flooding possible,
especially in urban or low-lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered to numerous showers and thunderstorms are also expected
Monday afternoon and evening. Heavy downpours and gusty winds will
be possible in any thunderstorm, with minor flooding possible,
especially in urban or low-lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 4:07 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
507 PM EDT SUN AUG 12 2018
NCZ013>016-030>032-VAZ096-097-122200-
Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Chowan-Suffolk-
Chesapeake-
507 PM EDT SUN AUG 12 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT INTERIOR
NORTHEAST NORTH CAROLINA...AND THE SOUTHWESTERN CITY OF CHESAPEAKE
AND THE SOUTHEASTERN CITY OF SUFFOLK IN SOUTHERN VIRGINIA...
At 506 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Morgans Corner to near Powellsville.
Movement was north at 20 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Hertford, Winfall, Gatesville, Sunbury, Ryland, Chesapeake, Gates,
Winton, Cofield, Colerain, Harrellsville, Chapanoke, Tyner, Roduco,
Hobbsville, Belvidere, Rockyhock, Morgans Corner, Corapeake and
Pasquotank.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3647 7703 3665 7636 3623 7633 3614 7682
TIME...MOT...LOC 2106Z 168DEG 16KT 3636 7639 3627 7689
JM
Special weather statement, Aug 12, 4:10 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
510 PM EDT SUN AUG 12 2018
VAZ064-075-076-511-512-517>522-122215-
Eastern Hanover-Western King and Queen-Western Hanover-Western King
William-Richmond-Westmoreland-Eastern King William-Western
Essex-Eastern Essex-Eastern King and Queen-Caroline-
510 PM EDT SUN AUG 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KING AND
QUEEN...RICHMOND...SOUTHEASTERN CAROLINE...WESTMORELAND...KING
WILLIAM...CENTRAL HANOVER AND ESSEX COUNTIES...
At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Champlain to near Studley. Movement was
east at 25 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
King William, Ashland, Tappahannock, Warsaw, Montross, Champlain,
Saint Stephens Church, Hanover, Manquin, Beulahville, Center Cross,
Kinsale, Dawn, Loretto, Leedstown, Mangohick, Haynesville, Millers
Tavern, Newtown and Newland.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3815 7712 3816 7708 3814 7708 3815 7707
3812 7660 3809 7658 3807 7653 3806 7653
3800 7659 3800 7662 3797 7663 3796 7663
3794 7665 3773 7678 3764 7722 3779 7753
3816 7715
TIME...MOT...LOC 2110Z 258DEG 32KT 3802 7698 3774 7728
JMSpecial weather statement, Aug 12, 4:14 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
514 PM EDT SUN AUG 12 2018
MDZ022-023-122215-
Wicomico-Somerset-
514 PM EDT SUN AUG 12 2018
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN SOMERSET
AND WICOMICO COUNTIES...
At 514 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Parsonsburg to near Fruitland to 6 miles
west of Princess Anne. Movement was northeast at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Salisbury, Fruitland, Princess Anne, University Of Maryland Eastern
Shore, Salisbury University, Delmar, Hebron, Sharptown, Parsonsburg,
Pittsville, Mardela Springs, Whitehaven, Wetipquin, Trinity, Eden,
Mount Vernon, Chesapeake Heights, Green Hill, Catchpenny and Oriole.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3846 7569 3845 7541 3840 7540 3828 7555
3828 7561 3824 7560 3820 7565 3814 7581
3815 7581 3814 7588 3820 7589 3822 7582
3824 7589 3842 7584 3843 7582 3844 7583
3849 7582 3851 7577 3854 7575 3855 7571
TIME...MOT...LOC 2114Z 204DEG 5KT 3844 7547 3829 7563 3818 7581
JMSpecial weather statement, Aug 12, 4:34 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
534 PM EDT SUN AUG 12 2018
VAZ079>083-087>090-512>516-518-520-122230-
Western Henrico (Including the City of
Richmond)-Surry-Dinwiddie-Eastern Henrico-Eastern King and
Queen-James City-Greensville-Eastern Hanover-Charles City-New
Kent-Western Chesterfield-Prince George-Sussex-Eastern King
William-Brunswick-Eastern Chesterfield (Including Col. Heights)-
534 PM EDT SUN AUG 12 2018
...SCATTERED THUNDERSTORMS WILL AFFECT NORTH CENTRAL
GREENSVILLE...SUSSEX...SOUTHEASTERN HANOVER...EASTERN DINWIDDIE...
NORTHWESTERN JAMES CITY...CENTRAL CHESTERFIELD...CENTRAL KING AND
QUEEN...CHARLES CITY...PRINCE GEORGE...NEW KENT...SOUTHEASTERN
HENRICO...SOUTHEASTERN KING WILLIAM...NORTHWESTERN SURRY AND EAST
CENTRAL BRUNSWICK COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY
OF HOPEWELL...THE CITY OF PETERSBURG AND THE CITY OF RICHMOND...
At 533 PM EDT, radar indicated scattered thunderstorms along a line
extending from near King And Queen Court House to near Bensley to 6
miles southeast of Sutherland to near Lawrenceville.
Movement was east at 45 mph.
Wind gusts to 40 mph and rainfall amounts of 1 to 2 inches are
possible with these storms.
These storms will be near...
King And Queen Court House and Highland Springs around 540 PM EDT.
Disputanta, Fort Lee, Prince George and Bottoms Bridge around 550
PM EDT.
Roxbury and Jarratt around 555 PM EDT.
Talleysville, Garysville, Tunstall, Providence Forge and Jordans
Point around 600 PM EDT.
New Kent, Stony Creek and Burrowsville around 605 PM EDT.
Charles City and Cabin Point around 610 PM EDT.
Claremont, Sussex and Ruthville around 615 PM EDT.
West Point, Rustic and Holdcroft around 620 PM EDT.
Other locations impacted by these storms include Eltham, Wayside,
Booker, Dolphin, Yale, Pleasant Shade, Lumberton, Cohoke, Wharfs
Store and Montrose.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3710 7761 3754 7761 3773 7679 3731 7683
3684 7716 3679 7726 3669 7790
TIME...MOT...LOC 2133Z 250DEG 37KT 3762 7695 3744 7739 3713 7748 3676
7776
ALBSpecial weather statement, Aug 12, 5:11 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
611 PM EDT SUN AUG 12 2018
VAZ081>084-089-090-520-523-122315-
Charles City-New Kent-Prince George-Surry-Eastern King and
Queen-York-Gloucester-James City-
611 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GLOUCESTER...CHARLES
CITY...NORTHEASTERN PRINCE GEORGE...NORTHWESTERN YORK...SOUTHEASTERN
NEW KENT...NORTH CENTRAL SURRY...AND JAMES CITY COUNTIES AND THE CITY
OF WILLIAMSBURG...
At 611 PM EDT, a strong thunderstorm was located over Charles City,
moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. In addition...Rainfall amounts of 1 to 2 inches are possible
with this storm.
This storm will be near...
Ruthville around 615 PM EDT.
Claremont, Rustic and Holdcroft around 625 PM EDT.
Toano around 640 PM EDT.
Williamsburg, Norge and College Of William And Mary around 645 PM
EDT.
Kings Point around 650 PM EDT.
Queens Lake, York Terrace and Carver Gardens around 655 PM EDT.
Gloucester Courthouse, Gloucester Point, Hayes and Wicomico around
710 PM EDT.
Other locations impacted by this storm include Taylors Corner,
Chickahominy Shore, Croaker, Lackey, Wayside, Camp Peary, Lanexa,
Ewell, Warren Mill and Barnetts.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3722 7651 3721 7692 3722 7693 3721 7694
3723 7694 3724 7698 3723 7702 3721 7701
3721 7702 3720 7720 3741 7720 3752 7648
TIME...MOT...LOC 2211Z 261DEG 27KT 3731 7707
ALBSpecial weather statement, Aug 12, 5:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
626 PM EDT SUN AUG 12 2018
MDZ022-023-122330-
Wicomico-Somerset-
626 PM EDT SUN AUG 12 2018
...THUNDERSTORMd WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL SOMERSET
AND SOUTHWESTERN WICOMICO COUNTIES...
At 626 PM EDT, a thunderstorm with heavy rain was located near Deal
Island, or 9 miles west of Princess Anne, moving north at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Salisbury, Fruitland, Princess Anne, University Of Maryland Eastern
Shore, Salisbury University, Delmar, Hebron, Whitehaven, Wetipquin,
Trinity, Eden, Mount Vernon, Chesapeake Heights, Green Hill,
Catchpenny, Waterview, Oriole, Royal Oak, Dames Quarter and Allen.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3845 7549 3831 7553 3828 7557 3828 7561
3826 7560 3812 7580 3812 7584 3814 7579
3814 7587 3813 7587 3815 7593 3811 7594
3819 7594 3822 7582 3825 7587 3823 7590
3826 7592 3835 7586 3838 7587 3846 7569
TIME...MOT...LOC 2226Z 171DEG 4KT 3816 7587
JM